Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 44, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2015, 5:14 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2015, 5:14 PM CDT (22:14 UTC)
- Expired
- Jun 9, 2015, 6:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Lincoln County, MN, Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 5:27 PM CDT | HAIL 1.25 | 8 Nne Hendricks, MN | SWATH OF NEARLY TOTAL CROP DAMAGE FROM NEAR SD STATE LINE TO NEAR ARCO, APPROXIMATELY 3 MILES WIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 4:49 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2409 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
040
WUUS53 KFSD 092214
SVRFSD
MNC081-083-092300-
/O.NEW.KFSD.SV.W.0044.150609T2214Z-150609T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT TUE JUN 9 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LINCOLN COUNTY IN SOUTHWESTERN MINNESOTA...
NORTHWESTERN LYON COUNTY IN SOUTHWESTERN MINNESOTA...
* UNTIL 600 PM CDT
* AT 513 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LAKE
COCHRANE REC AREA...OR 12 MILES SOUTHEAST OF CLEAR LAKE...MOVING
SOUTHEAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
IVANHOE AROUND 540 PM CDT.
TAUNTON AROUND 550 PM CDT.
MINNEOTA AROUND 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4438 9616 4454 9645 4463 9645 4463 9591
TIME...MOT...LOC 2213Z 300DEG 28KT 4467 9645
HAIL...1.00IN
WIND...70MPH
$$
CHAPMAN2 follow-up statements
197
WWUS53 KFSD 092234
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT TUE JUN 9 2015
MNC081-083-092300-
/O.CON.KFSD.SV.W.0044.000000T0000Z-150609T2300Z/
LINCOLN MN-LYON MN-
534 PM CDT TUE JUN 9 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN LINCOLN AND NORTHWESTERN LYON COUNTIES...
AT 534 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PORTER...OR 23
MILES WEST OF MARSHALL...MOVING SOUTHEAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
THIS SEVERE STORM WILL BE NEAR...
TAUNTON AROUND 545 PM CDT.
MINNEOTA AROUND 555 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4438 9616 4455 9642 4463 9637 4463 9594
TIME...MOT...LOC 2234Z 300DEG 28KT 4458 9623
HAIL...1.25IN
WIND...70MPH
$$
CHAPMAN681
WWUS53 KFSD 092258
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 PM CDT TUE JUN 9 2015
MNC081-083-092307-
/O.EXP.KFSD.SV.W.0044.000000T0000Z-150609T2300Z/
LINCOLN MN-LYON MN-
558 PM CDT TUE JUN 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINCOLN AND
NORTHWESTERN LYON COUNTIES WILL EXPIRE AT 600 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...GUSTY
WINDS OF 5O TO 55 MPH AND PEA TO DIME SIZE HAIL ARE STILL POSSIBLE
WITH THIS THUNDERSTORM AS IT MOVES TOWARD LYND...RUSSELL...AND
CAMDEN STATE PARK.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHWESTERN MINNESOTA.
LAT...LON 4438 9616 4455 9642 4463 9637 4463 9594
TIME...MOT...LOC 2255Z 300DEG 28KT 4458 9623
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:13 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 9, 4:13 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 413 PM CDT TUE JUN 9 2015 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 412 PM CDT TUE JUN 9 2015 THUNDERSTORM DEVELOPMENT ALONG THE FRONT THIS AFTERNOON AND EARLY EVENING IS STILL IN QUESTION. THE HRRR CONTINUES TO LOOK OVERDONE WITH JUST A QUESTION ON WHETHER IT IS OVERDONE OR WAY OVERDONE. ALSO SOME OF THE SOUTHWESTERLY WINDS AHEAD OF THE FRONT GOING WESTERLY RAISES CONVERGENCE QUESTIONS. FOR THE MOMENT WILL PLAN ON KEEPING COVERAGE LOW BUT NOT TAKING OUT. ALSO...FOR NOW AM KEEPING A SLIGHT MENTION EAST CENTRAL TO AN HOUR OR TWO PAST SUNSET...BUT GIVEN THE FRONTAL MOVEMENT SEEMING A TAD STRONGER AND FASTER THAN BEFORE DURING THIS TIME...WONDER IF THERE WILL BE ANYTHING LEFT ASSUMING THERE IS SOMETHING TO START WITH. LATE TONIGHT WILL BRING PRETTY CLEAR SKIES AND COOLING TEMPERATURES WITH 60 TO 65 LOWS. FOR WEDNESDAY STILL PLAN ON A FAIRLY SUNNY START WITH A CLOUD INCREASE STARTING SLOWLY...AND NOT REALLY PICKING UP STEAM UNTIL MID AFTERNOON OUT WEST...ALONG WITH A CHANCE OF SHOWERS AND STORMS STARTING LATE AFTERNOON OUT THERE AS THE EXPECTED WET SYSTEM APPROACHES. HIGH TEMPERATURES WILL STAY GENERALLY IN THE 80 TO 85 RANGE. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 412 PM CDT TUE JUN 9 2015 HEAVY RAINFALL FROM LATER WEDNESDAY NIGHT THROUGH THURSDAY EVENING REMAINS AT THE FOREFRONT OF CONCERN IN THE MEDIUM RANGE. AIRMASS WILL BECOME INCREASINGLY SATURATED WITH INFLUX OF MOISTURE FROM DISSIPATED PACIFIC TROPICAL SYSTEM...WITH PRECIPITABLE WATER LIKELY IN THE 1.5 TO 1.75 INCH RANGE ON THURSDAY. LOW LEVEL JET WILL INCREASE WEDNESDAY NIGHT AHEAD OF SYSTEM PUSHING OUT OF THE CENTRAL ROCKIES...ESPECIALLY BY LATER NIGHT. WHILE MUCH OF THE EVENING SHOULD BE FAIRLY QUIET..WILL START TO GET A BETTER POTENTIAL FOR DEVELOPMENT INTO THE MISSOURI VALLEY TOWARD 06Z... AND BECOMING WIDESPREAD SOUTH OF I-90 LATE NIGHT. ELEVATED INSTABILITY SETTLES IN A 400-800 J/KG WHICH COULD SUGGEST A MARGINAL LARGE HAIL THREAT INTO THE MISSOURI VALLEY LATE NIGHT OR EARLY MORNING. HOWEVER...THE OVERALL SEVERE THREAT THROUGH THE THURSDAY PERIOD APPEARS SECONDARY TO RAINFALL THREAT...WITH BEST CHANCE FOR SEVERE ACROSS THE FAR SOUTH AND SOUTHEASTERN CWA WHERE SURFACE WARM FRONT WILL ATTEMPT TO PUSH NORTHWARD BY LATER AFTERNOON AHEAD OF SURFACE WAVE. TRACK OF LEVEL WAVE AND LOCATION OF THE LOWER TO MID LEVEL GRADIENTS/LOW LEVEL JET CONVERGENCE CERTAINLY POINTS TOWARD A SLIGHT SOUTHWARD SHIFT IN THE HEAVIEST PRECIPITATION POTENTIAL. HPC IN THE LAST 15 MINUTES HAS UPDATED TO PLACE MUCH OF THE EASTERN/SOUTHEASTERN CWA IN SLIGHT RISK OF EXCESSIVE RAINFALL FROM 12Z THU TO 12Z FRI...AND EVEN A MODERATE RISK IN THE FAR SOUTHEAST AROUND SPENCER/STORM LAKE/IDA GROVE. WITH AS MUCH IMPACT AS WEDNESDAY NIGHT CONVECTION COULD HAVE ON EVENTUAL SET UP OF PREFERRED PRECIPITATION LOCATION ON THURSDAY... HAVE COORDINATED WITH NEIGHBORS AND DECIDED NOT TO YET ISSUE A FLASH FLOOD WATCH. AT THIS TIME...A FAIRLY STRONG DIVERSITY IN SOLUTIONS OF WHERE GREATEST PRECIPITATION AXIS WILL OCCUR... WITH NUMEROUS AREA HAVING SOME DEGREE OF HEAVIER RAINFALL LATELY...AND CONSISTENCY OF A REGIONAL HEAVY RAIN SIGNATURE... WOULD BELIEVE A WATCH WOULD BE ALMOST CERTAIN WITH THE NEXT MAIN FORECAST PACKAGE. THERE SHOULD BE A TIME WHERE THINGS DRY OUT ACROSS THE AREA FROM FRIDAY INTO SATURDAY AS MEAN RIDGING TAKES A WEAK GRIP ON THE NORTHERN PLAINS. GFS/ECMWF ARE A BIT QUICKER IN EXITING SYSTEM ON THURSDAY NIGHT...BUT SOME DIFFERENCES IN HOW SYSTEM EXITS REQUIRED MAINTAINING A MEAGER CHANCE EARLY FRIDAY IN THE EAST. FLOW TRENDS AGAIN TOWARD SOUTHWEST ALOFT THROUGH THE WEEKEND... AND ANOTHER BROAD WAVE CREEPING NORTHEASTWARD SATURDAY AND SATURDAY NIGHT WILL BRING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA. SHEAR NOR INSTABILITY APPEAR TO BE OF GREAT CONCERN...SO AT THIS POINT NOT EXPECTING A SIGNIFICANT SEVERE THREAT. TEMPERATURES WILL TREND BACK TOWARD SEASONABLY WARM THROUGH EARLY NEXT WEEK...AND PERHAPS FLATTENING OF RIDGE BY SYSTEM MONDAY NIGHT INTO TUESDAY AND PRESENCE OF A WARM FRONTAL BOUNDARY WILL INCREASE BOTH PRECIPITATION CHANCES AND THREAT OF SEVERE STORMS AGAIN BY EARLY NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1226 PM CDT TUE JUN 9 2015 GENERALLY VFR THROUGH 10/18Z. ISOLATED TSRA EXPECTED ALONG COLD FRONT MOVING SOUTHEAST OVER THE AREA 21Z-02Z MAY PRODUCE VERY BRIEF AND LOCAL LOWERING OF VISIBILITIES TO 3-5SM BUT HAVE NOT INCLUDED IN TAF FORECASTS BECAUSE OF THE VERY LOW PROBABILITY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM...CHAPMAN AVIATION...
Hazardous weather outlook, Jun 9, 4:38 AM CDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 438 AM CDT TUE JUN 9 2015 IAZ020-031-032-NEZ013-014-SDZ050-057>059-063>066-068>071-100945- PLYMOUTH-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-BRULE-AURORA-DAVISON- CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-YANKTON-CLAY SD- UNION- 438 AM CDT TUE JUN 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AFTERNOON TEMPERATURES WILL SOAR INTO THE MID 90S ACROSS MUCH OF SOUTHEAST SOUTH DAKOTA INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA. THE HEAT COMBINED WITH HUMIDITY WILL CREATE HEAT INDEX VALUES IN THE UPPER 90S. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA WEDNESDAY EVENING THROUGH THURSDAY NIGHT. WHILE A FEW STORMS MIGHT BECOME SEVERE WEDNESDAY EVENING AND THURSDAY...MAINLY NEAR THE MISSOURI VALLEY. LOCALLY HEAVY RAINFALL WILL BE ALSO POSSIBLE WITH THESE STORMS...POSSIBLY RESULTING IN MINOR FLASH FLOODING. STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098- SDZ038>040-052>056-060>062-067-100945- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-CHEROKEE- BUENA VISTA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER- LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-LINCOLN SD- 438 AM CDT TUE JUN 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED STORMS WILL BE POSSIBLE IN THE OUTLOOK AREA LATE THIS AFTERNOON AND EVENING. A FEW STORMS OF THESE STORMS MAY BECOME STRONG TO SEVERE WITH HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 65 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA WEDNESDAY EVENING THROUGH THURSDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS...POSSIBLY RESULTING IN MINOR FLASH FLOODING. STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT THIS AFTERNOON.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:29 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Pipestone | 46 min |
| Jun 9, 6:55 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.